Louisiana, 2010

Damaging Winds in Louisiana, August 16, 2010

August 16, 2010 · NWS SHV · 7 events in 4 counties and zones

Several strong to severe thunderstorms developed across northwest and north central Louisiana during the afternoon and early evening hours of August 16th. These storms developed behind a nearly stationary frontal boundary and were moving from northeast to southwest across the northern half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Several strong to severe thunderstorms developed across northwest and north central Louisiana during the afternoon and early evening hours of August 16th. These storms developed behind a nearly stationary frontal boundary and were moving from northeast to southwest across the northern half of the state. A weak shear axis existed across the state at that time and the storms developed in a moderately unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 9:31 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 9:31 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CDT MON AUG 16 2010

.DISCUSSION...

FRONTAL BOUNDARY AS OF 15Z WAS LOCATED SOUTH OF THE I-20 CORRIDOR
WITH GOOD ISOBARIC PACKING NOTED NORTH OF THE BOUNDARY DESPITE
DEWPOINT TEMPERATURES IN THE 70S. CONVECTION CONTINUES TO DEVELOP
SOUTH OF THE BOUNDARY ACROSS THE LOWER TOLEDO BEND AND SAM RAYBURN
COUNTRY OF WEST CENTRAL LOUISIANA AND DEEP EAST TEXAS. THIS WILL
BE THE FAVORED AREA FOR CONVECTION THROUGH THE AFTERNOON... ALONG
AND SOUTH OF THE BOUNDARY. CANNOT RULE OUT ISOLATED ACTIVITY NORTH
OF THE BOUNDARY THUS...POP FORECAST LOOKS GOOD FOR THE REMAINDER
OF THE DAY. TEMPERATURES RUNNING SOME 3 TO 10 DEGREES COOLER THAN
THOSE OF 24 HOURS AGO ALONG AND NORTH OF THE BOUNDARY AS WELL. IT
MAY BE A STRUGGLE TO REACH HEAT ADVISORY CRITERIA ACROSS OUR
EXTREME NORTHERN ZONES BUT IT WILL BE CLOSE ENOUGH TO LET THE
ADVISORY RIDE FOR THE REMAINDER OF THE DAY. FCST HIGH TEMPERATURES
ARE IN THE BALL PARK SO NO CHANGES IN THE TEMPERATURE DEPARTMENT.
DID MAKE SOME COSMETIC CHANGES CONCERNING THE HEAT INDEX GRIDS BUT
THAT CHANGE WILL NOT NECESSITATE AN UPDATE TO THE ZONE PACKAGE
THIS MORNING.

13

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGHOUT THE 18Z TAF
PERIOD...ALTHOUGH A RANGE OF CIGS CAN BE EXPECTED IN WAKE OF A WEAK
FRONTAL/SFC TROUGH PASSAGE. THIS FRONT...EXTENDING FROM NEAR
ACT...TO RFI...TO ESF...TO JUST S OF MCB...WILL SLOWLY BACKDOOR SW
INTO SE TX/CNTRL LA THIS AFTERNOON...WITH AN UPPER LEVEL SHEAR AXIS
EXPECTED TO LINGER ACROSS THE LOWER MS VALLEY INTO SE TX NEAR THE
FRONT. WIDELY SCT CONVECTION CONTINUES TO FIRE ACROSS WCNTRL
LA/PORTIONS OF DEEP E TX THIS MORNING...ALONG A WWD MOVING OUTFLOW
BNDRY EXTENDING FROM NEAR AQV...TO RFI AND JXI. AM EXPECTING THIS
ACTIVITY TO INCREASE THROUGH THE AFTERNOON...POSSIBLY AFFECTING THE
LFK TERMINAL AFTER 17Z...AS THE AIR MASS IS CURRENTLY THE MOST
UNSTABLE NEAR THE FRONTAL ZONE/SHEAR AXIS. MVFR CIGS/REDUCED
VSBYS/WIND GUSTS TO 35KTS WILL BE POSSIBLE IN/NEAR CONVECTION.
OTHERWISE...MID LEVEL CIGS NEAR 11KFT HAVE FORMED ALONG/NE OF THE
FRONT ACROSS E TX/NW LA/SCNTRL AR...WITH A SCT CU FIELD EXPECTED TO
FORM BETWEEN 17-19Z. ISOLATED CONVECTION WILL BE POSSIBLE NE OF THE
FRONTAL BNDRY ALONG/N OF THE I-20 TERMINALS NEAR THE SHEAR
AXIS...AND MAY INSERT A CB MENTION TO RESPECT THIS POSSIBILITY AS
THE POSTFRONTAL AIR MASS REMAINS HOT/MOIST/UNSTABLE. CONVECTION
SHOULD DIMINISH BY EARLY EVENING...BUT MAY PERSIST LONGER ALONG/S OF
THE FRONT...WITH SCT MID/HIGH LEVEL CONVECTIVE DEBRIS POSSIBLE
OVERNIGHT/TUESDAY MORNING. NW WINDS AROUND 10KTS TODAY WILL DIMINISH
TO 5-10KTS AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  77  99  78  95 /  20  20  20  20  30
MLU  98  76  98  78  92 /  20  20  30  40  60
DEQ  97  70  98  76  96 /  20  10  20  20  20
TXK  98  73  99  77  95 /  20  10  20  20  20
ELD  97  74  99  77  93 /  20  10  20  30  40
TYR 101  77 100  79  99 /  20  20  20  20  20
GGG 100  77 100  78  97 /  20  20  20  20  20
LFK 101  77 100  78  96 /  40  20  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/15
Hazardous weather outlook, Aug 16, 9:46 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CDT MON AUG 16 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1046 AM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL RIDGE WILL CONTINUE TO INFLUENCE THE AREA
TODAY...PROVIDING ANOTHER DAY OF VERY HOT TEMPERATURES. HEAT INDEX
VALUES WILL RANGE BETWEEN 105 AND 110 DEGREES TODAY...MAINLY
DURING THE AFTERNOON HOURS.

WIDELY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE
ACROSS THE AREA AGAIN THIS AFTERNOON...WITH THE MOST ACTIVITY
BEING OBSERVED SOUTH OF INTERSTATE 20 WHERE THE BEST MOISTURE WILL
BE AVAILABLE. AN ISOLATED THUNDERSTORM OR TWO MAY BECOME SEVERE
PRODUCING WIND DAMAGE...OTHERWISE DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN HAZARD ASSOCIATED WITH ANY
THUNDERSTORMS THAT DEVELOP THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A TROPICAL LOW PRESSURE SYSTEM ACROSS THE NORTHERN GULF OF MEXICO
IS EXPECTED TO MOVE WESTWARD INTO SOUTHEAST LOUISIANA BY LATE
TUESDAY INTO EARLY WEDNESDAY AND MOVE INTO CENTRAL LOUISIANA LATE
WEDNESDAY INTO THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FEATURE WITH THE HIGHEST RAIN
CHANCES EXPECTED TO COME LATE WEDNESDAY THROUGH THE DAY THURSDAY
ACROSS EAST CENTRAL AND NORTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, Aug 16, 12:39 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
139 PM CDT MON AUG 16 2010

LAZ014-161930-
OUACHITA-
139 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...SWARTZ
     AND WEST MONROE...

AT 139 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST SOUTH OF SWARTZ...OR 2 MILES
EAST OF THE MONROE REGIONAL AIRPORT...MOVING SOUTHWEST AT 15 MPH.

WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

15

The radar

The Shreveport radar (KSHV), 165 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
August 16, 12:55 PM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore
Measured
54 kt (62 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
32.510, -92.080

Trees were downed on 2 homes and nearby powerlines on the 200 block of Malvern Street in South Monroe. One home was heavily damaged as the tree crashed through the roof. There were no report of injuries.

Thunderstorm Wind, Ouachita

When
August 16, 1:05 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.510, -92.150

A tree was downed on New Natchitoches Road in West Monroe.

Thunderstorm Wind, La Salle

When
August 16, 2:27 PM CST
Where
La Salle County, Olla Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.900, -92.220

A tree was downed on Slay Road just east of Olla, Louisiana.

Thunderstorm Wind, La Salle

When
August 16, 2:46 PM CST
Where
La Salle County, 2.24 mi NW of Rhinehart
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.650, -92.030

A tree was downed on Hwy. 460 east southeast of Jena, Louisiana.

Thunderstorm Wind, Natchitoches

When
August 16, 3:37 PM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
51 kt (59 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.760, -93.100

Several large tree limbs were downed on the 300 block of Fifth Street. Powerlines were also downed in town. Trees were also reported downed near Cloutierville, Chopin and Campti, Louisiana.

Thunderstorm Wind, Caddo

When
August 16, 4:15 PM CST
Where
Caddo County, Shreveport
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.480, -93.750

A tree was downed into powerlines on Ellerbe Road near Flournoy Lucas Road in southeast Shreveport.

Thunderstorm Wind, Caddo

When
August 16, 4:54 PM CST
Where
Caddo County, 0.9 mi NE of Shipp
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
32.590, -93.940

A home weather station measured a wind gust to 59 mph just west of Blanchard, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241850, 241848, 241844, 241845, 241851, 241847, 241853.